Colorado, 2025Winter Storm and Heavy Snow in Colorado, February 16 to 18, 2025
February 16 to 18, 2025 · NWS GJT · 6 events in 6 counties and zones
A low pressure trough followed on the heels of the strong moisture laden system around Valentines Day, with remnants of a moderate Atmospheric River and colder air, bringing moderate to heavy snowfall across the northern and central Colorado mountains where another one to two feet of snow fell. The northwest Colorado valleys and the Uncompahgre Gorge of the northwest San Juans also received…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure trough followed on the heels of the strong moisture laden system around Valentines Day, with remnants of a moderate Atmospheric River and colder air, bringing moderate to heavy snowfall across the northern and central Colorado mountains where another one to two feet of snow fell. The northwest Colorado valleys and the Uncompahgre Gorge of the northwest San Juans also received moderate snowfall accumulations due to favored orographics and sufficiently colder air.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 16, 4:11 AM MST, 3 hours 49 minutes earlier. Its key messages:
- Another round of snow moves in this afternoon mainly impacting the northern and central mountains.
- Chances for snow continue through tomorrow night with the highest amounts in the northern and central mountains.
- Remaining portions of the forecast area, outside of the clouds and snow, will see variable cloudiness and high temperatures hovering near normal through the start of the work week.
Area forecast discussion, Feb 16, 4:11 AM MST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
411 AM MST Sun Feb 16 2025
.KEY MESSAGES...
- Another round of snow moves in this afternoon mainly impacting
the northern and central mountains.
- Chances for snow continue through tomorrow night with the
highest amounts in the northern and central mountains.
- Remaining portions of the forecast area, outside of the clouds
and snow, will see variable cloudiness and high temperatures
hovering near normal through the start of the work week.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 221 AM MST Sun Feb 16 2025
Snow showers have pretty much come to an end with the exception of
the highest peaks. Dry air is filtering from the north, which is
preventing fog from developing after the AR soaking. Those with
clear skies and fresh snow should cool efficiently this morning.
Slight warm advection will allow temperatures to increase perhaps a
few degrees compared to yesterday. The next system, which is
currently off the coast of the Pacific Northwest, will advect
moisture into the region from the west. As a result clouds increase
through out the day and eventually precipitation will develop across
the north. PWAT values will be nothing like the last AR, but
this plume will range from 150-200 percent of normal. The jet
ushering in this moisture may provide some lift, but for the
most part showers will be driven by orographics. By mid afternoon
a swath of snow moves in from the west-northwest hitting areas
north of I-70 inducing around Vail. This evening the moisture
drifts southward allowing snow hit the central mountains. The
trough driving this event will be weakening and shearing out
into several small waves that may enhance the lift at times. One
of these weak waves may pass over tomorrow, therefore snow is
expected to continue with a focus over the northern and central
mountains as well as Steamboat and Vail. The next shortwave
trough looks to pass over the area tomorrow night and once again
the dynamic lift increases. A cold front will also push through
the area causing snow to develop in the southern mountains.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 221 AM MST Sun Feb 16 2025
On Monday night snowfall will be ongoing in the Colorado mountains.
This event, which will occur Sunday night through Tuesday morning,
is in part driven by moisture from a modest atmospheric river.
However, PWAT anomalies during this event peak Sunday night, and
fall closer to 120-150% of normal by Monday night. The decrease in
atmospheric moisture should cause snowfall rates to drop Monday
night into Tuesday morning. Another notable change occurring Monday
night is that snowfall, which will primarily be falling in the
northern and central mountains up until this point, should spread to
the San Juans as well. This transition is a product of increased
forcing across the CWA as a weak shortwave trough propagates through
our region. Despite the increase in forcing, the decrease in
atmospheric moisture looks to keep snowfall generally light through
Tuesday morning. By the time this event ends, significant snow
totals are anticipated for the northern mountains, where over a foot
of snow may fall in the highest elevations.
Ridging aloft and drier air provides for quiet weather Wednesday,
although light snow is possible in the northern mountains as
northwesterly flow drives orographic lift. The next chance for
widespread mountain snow seems to be Thursday into Friday as a
shortwave trough drops into the Southwest. Atmospheric moisture
looks to potentially be limited during this time, which would keep
snow totals pretty low.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 405 AM MST Sun Feb 16 2025
VFR conditions will prevail through the mid afternoon. Snow showers
move into KHDN around 18-21z and cause MVFR/IFR conditions through
the taf period. The showers could impact KASE after 00-03z although
the chances are not particularly high there. ILS breakpoints are
possible at KEGE and KRIL tonight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning from noon today to 5 AM MST Tuesday for
COZ004.
Winter Weather Advisory from noon today to 5 AM MST Tuesday
for COZ010-013.
UT...None.
&&
SHORT TERM...KJS
LONG TERM...GF
AVIATION...TGJTHazardous weather outlook, Feb 16, 3:12 AM MST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
312 AM MST Sun Feb 16 2025
COZ001>014-017>023-UTZ022>025-027>029-171015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
312 AM MST Sun Feb 16 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Snow showers will develop this afternoon in the northern and central
mountains and continue overnight. There could be impacts the commute
tomorrow morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered to widespread snow showers are expected in the northern and
central mountains. These showers will persist through late Tuesday,
which is when we may get a break to the active weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Event by event
2 winter storm, 2 heavy snow, 2 winter weather. Local standard time, as filed.
Winter Storm, Elkhead and Park Mountains
- When
- February 16, 8:00 AM MST to February 18, 5:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 12 to 30 inches of snow fell across the area with locally higher amounts up to 40 inches at Tower and Zirkel. Peak wind gusts of 46 mph occurred at Storm Peak Lab.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 16, 8:00 AM MST to February 18, 1:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 10 to 20 inches of snow fell across the area with 15.3 inches of snow reported at Vail 2.6 E. Wind gusts were in the 45 to 60 mph range at elevations above 11,000 feet with a peak wind gust of 80 mph at Snowmass Ski Area Baldy.
Heavy Snow, Flattop Mountains
- When
- February 16, 9:00 AM MST to February 18, 5:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 10 to 18 inches of snow fell across the area. Wind gusts were in the 25 to 38 mph range and stayed below 45 mph.
Winter Weather, Central Yampa River Basin
- When
- February 16, 12:00 PM MST to February 18, 10:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Generally 4 to 10 inches fell across the area with 10.5 inches at the Hayden COOP. Wind gusts were in the 25 to 35 mph range with a peak gust of 38 mph at the Pinto RAWS.
Heavy Snow, Upper Yampa River Basin
- When
- February 16, 12:00 PM MST to February 18, 10:00 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Generally 10 to 13 inches of snow fell across the area with 12.7 inches of snow reported at Steamboat Springs 1.9 E. Wind gusts stayed below 25 mph.
Winter Weather, Northwestern San Juan Mountains
- When
- February 17, 11:00 PM MST to February 18, 10:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area with locally higher amounts of 8 to 10 inches in the Uncompahgre Gorge area with 8 inches of snow reported at Ouray 0.23 NNW.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, February 16, 20251 death · $415,000 · EF1 · 145 events
- High Wind in Pennsylvania, February 16 to 17, 20251 death · 56 kt wind · 10 events
- Cold in Nebraska, February 16, 20251 death · 1 event
- Lake-Effect Snow and High Wind in New York, February 16 to 19, 20251 injured · $2.3 million · 56 kt wind · 5 events
- Avalanche and High Wind in Virginia, February 16, 2025$300,000 · 60 kt wind · 27 events
- Damaging Winds in North Carolina, February 16, 2025$156,000 · 53 kt wind · 25 events
- Damaging Wind in Maryland, February 16, 2025$250,000 · 76 kt wind · 1 event
- Blizzard and High Wind in Pennsylvania, February 16 to 17, 20251 injured · $59,000 · 56 kt wind · 17 events
- High Wind in North Carolina, February 16, 2025$108,000 · 60 kt wind · 9 events
- Lake-Effect Snow and High Wind in New York, February 16 to 18, 20252 injured · 50 kt wind · 30 events
- Damaging Winds and Strong Wind in North Carolina, February 16, 2025$60,000 · 50 kt wind · 6 events
- Extreme Cold in North Dakota, February 16 to 19, 202536 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239603, 1239606, 1239609, 1239598, 1239605, 1239610.